Washington, 2022

Heavy Snow in Washington, February 19 to 20, 2022

February 19 to 20, 2022 · NWS OTX · 1 event in 1 county or zone

A cold front passed over the weekend of February 19th and 20th. Moderate to heavy snow fell in the Cascades Passes, especially Stevens Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front passed over the weekend of February 19th and 20th. Moderate to heavy snow fell in the Cascades Passes, especially Stevens Pass. A majority of the snow fell overnight into the early morning hours of the 20th. Accumulations started in the evening due to road temperature cooling until after sunset. This led to winter driving conditions and the potential for avalanches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 19, 9:43 AM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 19, 9:43 AM PST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
943 AM PST Sat Feb 19 2022

.SYNOPSIS...
The passage of a cold front today will bring valley rain or brief
snow and mountain snow to parts of eastern WA and the Idaho
Panhandle. There is a good chance that the mountains will receive
moderate to locally heavy snow this weekend along the Cascade
crest and Idaho Panhandle. Bitter north winds will develop Monday
and Monday night bringing a return of winter temperatures to our
region early next week.

&&

.DISCUSSION...
Today through Sunday: Ridge is flattening as the cold front
approaches the west coast. High res models suggest the best chance
of precip through the morning will be right along the crest of the
Cascades and perhaps along the Canadian border of NE WA. Through
the afternoon chance of precip will increase as the cold front
moves through. Wenatchee, Waterville Plateau, Okanogan Valley
will likely be shadowed out; perhaps a sprinkle at Moses Lake.
Given the afternoon timing, the valleys will see rain with
mountains seeing snow with snow levels btwn 3-4k ft.

Will continue with the winter storm warning for Stevens Pass.
Precip will start mid morning, but METRo model suggest road temps
won't cool to below freezing until sunset. So through the
afternoon expect wet snow, with slushy accumulations. Some of the
high res models are showing an increase in snow rates during the
evening and overnight hours. There is about 70-80% chance of an
inch of snow an hour through the evening, with a 60-70% of a brief
period of up to 2" an hour over the pass. This will largely be
dependent on where the Puget Sound Convergence Zone sets up, but
currently looks to be right along the pass. This convergence zone
may be strong enough to bring precip to Entiat and Waterville,
many miles away from the crest. Snow will decrease through the
morning and afternoon hours Sunday.

Westerly winds will increase through the afternoon hours and
remain elevated for most of the night. Gusts 20-35 mph with
localized gusts to 40 mph will occur. The area of concern will be
the east slopes of the Cascades from Stevens Pass through the
Waterville Plateau, the Columbia Basin, Palouse and Spokane/Cda
area. Winds will decrease Sunday, but remain elevated with gusts
15 to 30 mph.

After the front goes through, showers will develop across extreme
eastern WA and the ID Panhandle Sat night and Sunday. As temps
drop through the night precip will change from rain to snow, with
very light accumulations for the valleys...a half inch or less
through Sunday morning. During the afternoon as the trough sags
into the area there will be an increased chance of showers as the
atmosphere destabilizes. Still not confident enough to put in
thunder, but there could be some decent showers starting late
Sunday morning and continuing through the afternoon. Heavier
showers with a brief burst of snow of an inch an hour is possible
for parts of eastern WA and the ID Panhandle. This is incredibly
difficult to forecast, as one location may see the burst of snow,
but a location a mile or two to the north or south may see
nothing. /Nisbet

...Significantly colder and windier conditions are expected
to develop beginning Sunday night and persisting through mid-
week...

Sunday night through Wednesday....Big weather changes are
still expected to develop during this period as we see a late
season brush with winter. The culprit will be an amplifying ridge
of high pressure off the coast with a subsequent deepening of a
trough over the much of the northwestern US. This deepening trough
will allow an arctic front to move progressively south-southwest
through the region beginning late Sunday evening over the far
northern tip of the ID Panhandle and spreading across the
remainder of the area into Monday. Precipitation amounts from the
approaching front generally won’t be all that impressive,
however the atmosphere ahead of the front will be quite unstable
and could support small bands of intense snow showers. So the main
impact of the front will be the combination of cold temperatures
and blustery winds/wind chill however it will also paint the best
possibility of widespread light snow the region has seen in a
while.

* Cold and wind...Hi resolution models are finally giving us some
  details on when the winds should arrive behind the cold front.
  If the models are correct, the colder temperatures and blustery
  northeast winds will be first to arrive over the far northern ID
  Panhandle late Sunday evening and gradually spread down the
  Okanogan Valley and the remainder of the Inland NW overnight
  into early Monday. This cold onslaught will then continue
  through Tuesday as a stronger shortwave trough drops in from the
  north and strengthens the NE-SW pressure gradient across the
  Inland NW. It looks like the peak of the winds will arrive
  Monday night into Tuesday morning. We are likely looking at
  north-northeast winds of 15-30 mph with gusts of 40-45 mph
  during this period. The models continue to show the strongest
  speeds will occur from the Purcell Trench (near Sandpoint)
  southwest toward Othello. So the winds are just part of the
  equation. The other ingredient will be very cold temperatures.
  The trend of the 850 mb temperature forecast is cooler than
  yesterday’s values and now suggests much of the region will
  see readings bottoming out in the -15c to -20c range on Tuesday.
  This is on par with what the region saw on January 1st where
  highs were generally in the teens. The difference with this
  event is the sun angle will be a little higher and the snow
  cover should be less expansive. So we will likely see highs in
  the upper teen to middle 20s. Many of the forecast values for
  Tuesday will be at or below current records for the date. Most
  of the records on 2/22 were either set in 2018 or 1910.
  Temperature values will begin to moderate slowly on Wednesday as
  850 mb readings climb a degree or two. This still translates to
  highs in the 20s for most locations. Meanwhile lows will likely
  drop well into the single digits for most locations Monday
  night and Tuesday night. Although we aren’t forecasting many
  sub-zero readings at this time, locations which receive fresh
  snow cover with light winds in shattered northern valleys could
  easily hit this mark. So putting together the winds and
  temperatures we will be facing some dangerously cold wind chill
  values between Monday night through Tuesday with a slow
  moderation on Tuesday night into Wednesday. Many locations could
  see values ranging from -5 to -15F between this time period.
  These readings will likely feel even chillier since most of the
  area hasn’t experienced anything remotely similar in the past
  6-7 weeks.

* Precipitation/snow...Between Sunday night through early Tuesday
  evening precipitation amounts should be relatively light, with
  most locations seeing some measurable precipitation. Over
  central Washington amounts should range from a trace to a few
  hundredths, while over eastern Washington into north Idaho we
  are looking at amounts ranging from 0.07-0.20 inches. Most of
  this will fall as snow, so its quite plausible many locations
  will see 1-2 inches of accumulations. While that will be the
  general amount, the atmosphere ahead of the front will be quite
  unstable with 700-500 mb lapse rates in excess of 8c/km. This
  suggests a decent possibility of brief but intense snow rates
  from showers in which case our snow accumulation forecast
  isn’t enough. It’s interesting to note there is a high
  variation in precipitation/snow amounts. Case in point, the last
  BUFR sounding for Pullman showed 6” of snow from the NAM
  while the GFS had less than an inch. Meanwhile the bulk of the
  EC ensembles place amounts in the 2-3 inch range. So while our
  overall snow accumulation forecast is low, our confidence is
  good that the heaviest accumulations will occur from the Silver
  Valley southwest toward the Blue Mountain due to residual
  moisture from the weekend weather system.

Wednesday night into Friday...There is a good chance the arctic
air mass will moderate with much lighter winds and warming
temperatures as the offshore ridge begins to fold over the Pacific
NW. The weather will likely remain dry until late Thursday or
Friday or Friday as a weak system rides over the top of the ridge
and southeast through the area. If this does come to fruition the
precipitation should be light. It appears much wetter (and warmer)
weather will arrive next weekend as we transition to more typical
west-southwest upper level flow. fx

&&

.AVIATION...
18Z TAFS: Increasing west or southwest winds will be the most
notable weather change at most terminals this afternoon. Low level
wind shear is expected at Pullman through 19z. TAF sites will
remain VFR with this front with brief -ra possible in the aftn
for extreme E WA & N ID. Showers will develop through the evening
and overnight hours for the ID Panhandle and eastern third of WA.
Given the convective nature and a potential area of mid level
convergence for added lift around Spokane/Coeur d'Alene there is
quite a bit of model differences regarding the coverage and
intensity of the showers. The highest focus per ensemble data is
expected on the Palouse into the LC Valley and ID Panhandle. Snow
levels will be around 2000-3000 feet late tonight possibly
dropping to 1500-2500 feet Sunday AM. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        45  31  42  23  29   9 /  40  20  20  20  30   0
Coeur d'Alene  44  31  40  21  27   7 /  60  50  40  30  30   0
Pullman        51  33  40  28  33  11 /  40  50  60  40  50  10
Lewiston       59  39  47  32  39  19 /   0  20  60  30  40  10
Colville       40  25  41  19  29   7 /  30  20  10  20  20  10
Sandpoint      41  31  37  19  24   5 /  80  50  50  50  30   0
Kellogg        43  31  36  20  25   4 /  70  80  80  70  60   0
Moses Lake     50  29  47  26  36  17 /  10  10   0   0  10   0
Wenatchee      48  31  46  26  34  16 /   0  20  10  10  20  10
Omak           42  26  44  24  31  14 /   0  10   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Warning from 10 AM this morning to 4 PM PST Sunday
     for Western Chelan County.

&&
Hazardous weather outlook, Feb 19, 4:55 AM PST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
455 AM PST Sat Feb 19 2022

WAZ034-035-041-043-044-047-049-201400-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Okanogan County-
455 AM PST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An Arctic push from the north will bring blustery winds with cold
wind chills Monday through Wednesday morning.

IDZ001>004-026-027-WAZ031>033-036>038-048-201400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
Western Chelan County-
455 AM PST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A return of snow in the mountains and rain or snow at times for
the lowlands is expected today and Sunday. Moderate to heavy snow
may accumulate over the mountain passes resulting in travel
impacts, especially Saturday night and early Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An Arctic air mass will push in across the region Sunday night
into Monday. Snow showers will be possible along the Arctic front
and rapidly dropping temperatures may lead to a flash freeze of
moisture on road surfaces. Bitterly cold wind chills will be
possible Monday evening through Wednesday morning increasing the
risk for hypothermia and frostbite for anyone exposed to the
elements without proper winter clothing.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Chelan County

When
February 19, 12:00 PM PST to February 20, 8:00 AM PST
Where
Central Chelan County forecast zone
Reported by
Department of Highways
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

US Highway 2 was closed at Stevens Pass for avalanche control at 0430PST. Stevens Pass recorded 23 inches of snow accumulation in the morning of January 20th. A majority of the snowfall accumulated overnight.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008371.